Board Review: Toxicology
An 85 year old man presents to your ED with lethargy and altered mental status. Per his daughter, the patient has been having 1 week of diarrhea and decreased PO intake, and today he seemed very confused. On exam the patient is oriented x1. Temp is 97, HR is 60, RR is 12, BP 120/60. You obtain blood work notable for a Hgb of 12.8, platelets of 325, Creatinine of 2.01, and K of 5.2. The patient’s daughter states that she assists the patient with his medications and that he has not taken more than his prescribed doses. Upon review of his home medications, what is the most likely medication that is responsible for this patient’s symptoms?
Answer: B. This patient is presenting with signs/symptoms of baclofen toxicity. Most of baclofen’s excretion is through the kidneys. When patients develop reduced renal function (in this patient an AKI in the setting of diarrheal illness), active drug can build up and remain in a patient’s system. Baclofen is a GABA agonist, and symptoms of toxicity include dizziness, seizures, altered mental status, respiratory depression, bradycardia, and hypotension. A careful review of a patient’s home medications can help diagnose this. It is important to continue patient’s baclofen, but at a renally adjusted dose, as abrupt discontinuation can precipitate life-threatening withdrawal.
An overdose on amitriptyline may cause respiratory depression, however typically presents with other anticholinergic symptoms such as tachycardia and hypertension. Bupropion and synthroid toxicity also is associated with tachycardia.
Aisen ML, Dietz M, McDowell F, Kutt H. Baclofen toxicity in a patient with subclinical renal insufficiency. Arch Phys Med Rehabil. 1994;75(1):109-111.
Nicola Y Leung, Ian M Whyte, Geoffrey K Isbister Baclofen overdose: defining the spectrum of toxicity. Emerg Med Australas: 2006, 18(1);77-82
Thanacoody HK, Thomas SH. Tricyclic antidepressant poisoning: cardiovascular toxicity. Toxicol Rev. 2005;24(3):205-14